Printer Friendly

An Unusual Suicidal Attempt with Injection of Thinner into The Left Arm Presenting with Severe Soft Tissue Infection: A Case Report.

INTRODUCTION

Paint thinners are industrial solvents and consist of some aromatic hydrocarbons such as toluene, xylene, and N-hexane. These materials are widely used in the production of plastics, varnish, paint, and glue as solvents in industrial areas (1, 2).Records of their misuse have been mentioned, particularly in young people living in metropolitan cities. It is known that toluene, xylene, and N-hexane have neurotoxic, nephrotoxic, myotoxic, and hepatotoxic effects (3). Acute orchronic intoxication is frequently seen among industrial workers who inhale solvent vapor and in teenager's abuse using thinner. Suicidal injection use is very rare but can be seen (4). This paper presents the case of a patient with severe soft tissue infection due to suicidal thinner injection.

An 18-year-old male was admitted to the Infectious Diseases Clinic with agitation, somnolence, severe pain, and swelling in his left arm. In his history, he had injected approximately 10 ml of a thinner by himself into his left upper arm three days before for attempting suicide because his girlfriend had refused him. On performing an examination, his appearance was sleepy and agitated. He had a high fever. Extensive swelling and local warming on the left arm from shoulder through the over hand was observed (Figure 1a). No sign of numbness, tingling, or paresthesia was present, and the sign of compartment syndrome was present. There was also no sign of systemic toxicity. The arterial and venous blood stream of the left arm was found to be normal by Doppler ultrasonography. A superficial ultrasonographic examination showed that noticeable thickness and swelling in the left arm skin and subcutaneous tissues were present. There was no sign of an abscess. His leukocyte count was 26820/[mm.sup.3] and CRP level was 194 mg/L. Other laboratory findings were within normal limits.

The clinical preliminary diagnosis was chemical inflammation and staphylococci soft tissue infection. Intravenous fluid infusion and antibiotic treatment (ampicillin-sulbactam) were immediately initiated. The patient's pain was relieved with analgesics. An antidepressant drug was administered by a psychiatrist. His fever resolved within two days, and the extensive edema begun gradually regressing with time. On the 4th day of therapy, alanine aminotransferase was increased with a low level (69 U/L). On the 8th day of admission, in physical his examination, the upper arm was rough and stiff. The ultrasonographic examination showed that an increased calibration over the left triceps and hypoechoic areas was detected in muscle plans. Surgical exploration was performed. The skin, subcutaneous tissues and fascial texture were opened. After the abscess was drained and washed with serum physiologic (Figure 1b), a Hemovac drain was applied and the wound was sutured. The drain was removed after two days. A histopathologic examination of the specimens taken from surgical sites revealed extensive necrotic suppuration and severe inflammatory reactions. Blood and abscess cultures were also negative. Upon clinical and laboratory improvement, the patient was discharged on the 16th day of therapy. Two weeks after discharge, there was no sign of infection and the patient had no problem.

DISCUSSION

Aromatic hydrocarbons usually lead toxicity by the way of chronic or acute inhalation. Acute or chronic toxicity due to hydrocarbons is well known in industrial areas as evidenced by occupational diseases among painters and related industrial workers (1, 3).The abuse of paint thinners is very common because of its low cost and easily availability (5).Few cases of thinner ingestion and chemical pneumonitis after the ingestion of a paint thinner have been also reported (6).

Events of unusual thinner injection shave been reported because of psychological reasons as seen in this presented case. The clinical picture varies from mild-to-intense inflammatory reactions tovastly different when aromatic hydrocarbons are parenterally taken into the body. Intense inflammatory reactions may progress to local necrosis and a chemical abscess. With the subcutaneous injection of paint thinners, inflammation, cellulitis, necrotizing fasciitis, compartment syndrome, liquefactive necrosis, and abscess formation (microbial or sterile) following cellulitis have been reported (2, 7, 8).Our presented case was characterized by fever, extensive inflammation, and edema in the left arm that resulted in abscess formation. The patient had a history of a single injection. Although blood and abscess cultures were negative, antimicrobial therapy covering staphylococci was administered because of unsafe injection use by the patient. The injection of a thinner in the antecubital region has been shown to cause electrophysiological axonal loss of the radial, ulnar, and median nerves (4). In our case, the injection site was the lateral side of the left arm and no motor or sensorial loss was observed.

CONCLUSION

Suicidal paint thinner use by way of inhalation, ingestion, or injection seems to be an increasing problem among both young people and adults in developing countries having a mental problem. It might be a potential threat to young adults in the near future. Currently, this case is very unusual, but health professionals should be aware of this kind of event.

Informed Consent: Written informed consent was obtained from patient who participated in this study.

Peer-review: Externally peer-reviewed.

Author Contributions: Conceived and designed the experiments or case: AHA, IK, MD. Analyzed the data: AHA, IK, MD. Wrote the paper: AHA, IK, MD. All authors have read and approved the final manuscript.

Conflict of Interest: Authors have no conflicts of interest to declare.

Financial Disclosure: The authors declared that this study has received no financial support.

REFERENCES

(1.) Saito J, Ikeda M. Solvent constituents in paint, glue and thinner for plastic miniature hobby. Tohoku J Exp Med 1988; 155(3): 275-83. [CrossRef]

(2.) Findikcioglu K, Findikcioglu F. An unusual suicide attempt with injection of paint thinner in the dorsum of the hand. J Hand Surg Eur Vol 2011; 36(7): 609-10. [CrossRef]

(3.) Ellison D, Love S, Chimelli L, Lowe JS, Vinters HV, Brandner S, et al. Toxic injury of the CNS. Neuropathology: Mosby Elsevier; 2013. p. 515-45.

(4.) Guz H, Doganay Z, Ozkan A, Colak E, Akbas H. An Unusual Suicide Attempt: Intramuscular Thinner Injection. J Ondokuz Mayis Med Fac 2003; 20(3): 144-7.

(5.) Vural M, Ogel K. Dilated cardiomyopathy associated with toluene abuse. Cardiology 2006; 105(3): 158-61. [CrossRef]

(6.) Konca C, Tekin M, Turgut M. The Combined Use of Inhaled and Intravenous Steroids for Children With Chemical Pneumonitis After Ingestion of Paint Thinner. Iran Red Crescent Med J 2016; 18(7): e24300. [CrossRef]

(7.) Kose R, Ozgonul A, Sogut O, Bardakci O, Unaldi M. Chemical necrotizing fasciitis induced by subcutaneous mutilation by injection of a paint thinner. Am J Case Rep 2010; 11: 10-2.

(8.) Solak I, Cankayali I, Aksu H, Moral AR. An interesting thinner intoxication case: intrathoracic injection. Adv Ther 2006; 23(3): 502-5. [CrossRef]

Amir Hossein Abedi (1), Ibrahim Karaman (3), Mehmet Doganay (2)

Cite this article as: Abedi AH, Karaman I, Doganay M. An Unusual Suicidal Attempt with Injection of Thinner into The Left Arm Presenting with Severe Soft Tissue Infection: A Case Report. Erciyes Med J 2018; 40(2): 93-4

(1) Department of Internal Medicine, Erciyes University Faculty of Medicine, Kayseri, Turkey

(2) Department of Infectious Diseases and Clinical Microbiology, Erciyes University Faculty of Medicine, Kayseri, Turkey

(3) Department of Orthopedics and Traumatology, Erciyes University Faculty of Medicine, Kayseri, Turkey

Submitted 21.12.2016

Accepted 26.01.2017

Correspondence Mehmet Doganay, Department of Internal Medicine, Erciyes University Faculty of Medicine, Kayseri, Turkey Phone: 0352 207 66 66 e.mail: mdoganay@erciyes.edu.tr

DOI: 10.5152/etd.2018.0127
COPYRIGHT 2018 AVES
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2018 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:CASE REPORT
Author:Abedi, Amir Hossein; Karaman, Ibrahim; Doganay, Mehmet
Publication:Erciyes Medical Journal
Date:Jun 1, 2018
Words:1229
Previous Article:Altered Expression of ADAMTSs and HAPLNs in Preeclamptic Placenta.
Next Article:Chronic Granulomatous Disease in a Boy Who Presented With Dactilitis Caused by Serratia Marcescens, Mimicking Rheumatic Monoarthritis in the Newborn...
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |